Blizzard, Towner
- When
- March 6, 3:30 PM CST to March 7, 9:00 PM CST
- Where
- Towner forecast zone
- Reported by
- Public
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
An area of surface low pressure tracked from near Mobridge, South Dakota, on Monday, morning March 6th, to south of Winnipeg, Manitoba, Canada, by early Monday evening. The low continued to strengthen as it lifted north-northeast into northeast Manitoba by Tuesday morning, March 7th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure tracked from near Mobridge, South Dakota, on Monday, morning March 6th, to south of Winnipeg, Manitoba, Canada, by early Monday evening. The low continued to strengthen as it lifted north-northeast into northeast Manitoba by Tuesday morning, March 7th. This low track resulted in the most snow, roughly 4 to 10 inches, over north central North Dakota. This snow, combined with west to northwest winds gusting as high as 66 mph, resulted in a prolonged period of whiteout conditions. The press quoted people from the blizzard area stating that this blizzard was the strongest or worst blizzard they had experienced in years. Many roads, including U. S. Highway 2 west of Devils Lake, North Dakota, were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 6, 12:55 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1255 PM CST Mon Mar 6 2017
.UPDATE...
Issued at 1242 PM CST Mon Mar 6 2017
Temps were relatively steady in the north. Temps continue to rise in
the far southern zones with sunshine. Increased temps in the far
south for today. No other changes at this update.
UPDATE Issued at 1003 AM CST Mon Mar 6 2017
Surface low was located over north central SD and is forecast to
move into eastern ND this afternoon then track north into southern
MAN along the Red River by late afternoon. Tweaked hourly temps
and dewpoints for today. High temps raised a bit. No other changes
at this update.
UPDATE Issued at 650 AM CST Mon Mar 6 2017
Dense fog advisory issued for the far west and northern forecast
area based on current observations. No other changes.
&&
.SHORT TERM...(Today and tonight)
Issued at 245 AM CST Mon Mar 6 2017
Extremely challenging forecast through the short term. 00Z model
guidance came in with a continued westward drift of surface low.
Low now expected to lift from west central ND to west of YWG this
evening. This current low track has many implications on current
forecast. With westward low track the FA remains in the warm air
longer, close to 00z. Also appears that the favored forcing
(QG-f-gen) remains to our west from the GFS. High resolution model
guidance in agreement keeping main qpf band to our west. With low
track and guidance from latest runs drier confidence not high
enough to change current watch. With main impacts tonight feel
sufficient time to look at next model run for some model
consistency. Only changes were to back up timing on watch which is
relatively insignificant. Pcpn trends will also have an impact on
headlines as strong winds kick in this evening. If deformation
pcpn band stays to our west and eventually dries up would likely
need a wind advisory or possible a high wind warning west of the
valley. If pcpn does move in then we are looking at winter weather
headlines. In any case headlines to some degree will be needed but
too much uncertainty at this point. With region in warm sector
during the day warm temperatures are again expected with highs in
the 60s over the se not out of the question. Lastly an arc of
lower showalter indices from the northern valley southeastward
could result in T potential this afternoon and evening. Limited
any thunder mention to the far east but potential will have to be
monitored.
.LONG TERM...(Tuesday through Sunday)
Issued at 245 AM CST Mon Mar 6 2017
Strong winds will continue to be a problem Tuesday. At the minimum
wind advisories will be needed however there is the potential for
High wind headlines. Also there is the potential for accumulating
snow over NW minnesota so stronger winter weather headlines may be
needed. With cold advection through the day temperature recovery
will be minimal. With amount of upcoming headlines held off on
additional headlines for tomorrow until closer to the period.
Winds and -sn/flurries will subside Tuesday night. Cold advection
continues and in spite of mixing lows will drop into the single
digits and teens.
High pressure builds in Wednesday and with cold column in place
temperatures will range below average.
With transition to w-nw mid level flow some guidance dropping weak
wave through Wed night. Not a great deal of confidence with this
but maintain some low pops. Well below average temperatures to
continue.
The end of the week into the next weekend will generally be
dominated by zonal flow aloft with a series of waves bringing
Pacific moisture across the region. The Canadian model continues to
suggest a more NW flow pattern...while the GFS/ECMWF are similar in
upper flow pattern...especially with a Sun night into Monday system
associated with a wave over Graham Island BC around 18Z
Sunday...arriving over ND around 00Z Tue. These inconsistencies
resulting in a blended solution depicting periods for snowfall
across the region for Thursday through Friday night...with the GFS
most bullish with QPF on Friday. The early week wave is currently
bringing the most Pacific moisture. The 00Z model runs are in
further disagreement than 24 hours prior...with the ECMWF now a bit
faster bringing precip into wrn zones Sun night while the GFS holds
off until Monday. However, this period continues to appear to be
the most solid chance for snow across the region...but with the
faster, zonal flow confidence not high for any given period.
Temperatures will be mostly seasonal with daytime highs in the 20s
north and 30s south.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1242 PM CST Mon Mar 6 2017
LIFR conditions were across the northern Red River Valley. MVFR
conditions were over the southern valley and Satellite indicated
clearing in the far southern Red River Valley. Expect IFR/MVFR
conditions for all of the forecast area this afternoon and tonight
except the far south/southeast zones for this afternoon. For
tomorrow expect MVFR conditions in the northern Red River Valley and
possibly VFR conditions in the southern valley.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 4 PM CST this afternoon for NDZ006>008-
014>016-024-026-028-054.
Winter Storm Watch from 6 PM CST this evening through late
tonight for NDZ006-007-014-015.
MN...None.
&&
UPDATE...Hoppes
SHORT TERM...Voelker
LONG TERM...Speicher/Voelker
AVIATION...HoppesHazardous Weather Outlook National Weather Service Grand Forks ND 605 AM CST Mon Mar 6 2017 MNZ003-024-027>032-040-NDZ038-039-049-052-053-071215- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 605 AM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible late this afternoon into the evening ahead of an approaching cold front. Once the front passes, strong westerly winds from 25 to 35 mph with higher gusts will develop later this evening behind a passing cold front. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong west winds will continue through Tuesday. Wind gusts up to 50 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-071215- West Polk-Norman-Kittson-West Marshall-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Western Walsh County- 605 AM CST Mon Mar 6 2017 ...Strong winds and areas of snow tonight into Tuesday... This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A deep area of low pressure will lift from west central North Dakota into south central Manitoba tonight. As the low lifts into Canada this evening a cold front will sweep through the region. Strong winds gusting to 50 mph will spread across the region. With the current surface low track the greatest uncertainty at this time will be snow fall potential tonight and the degree of travel impacts. Current indications are that the heaviest snow fall will occur over central North Dakota northward into Canada. With the degree of uncertainty a winter storm watch remains in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds and the potential for snow impacting travel visibility will continue Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022-023-071215- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater- 605 AM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible late this afternoon into the evening ahead of an approaching cold front. As the front passes late this evening west winds will increase to 20 to 30 mph. Any rain will quickly transition over to snow. The wind combined with snow may reduce visibility in open country. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds and areas of snow will continue through the day causing reduced visibility. Total snow accumulations of 2 to 4 inches with locally heavier amounts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
The national radar mosaic for the moment the first event began.
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674108.